Kentucky, 2011

Hail in Kentucky, April 1, 2011

April 1, 2011 · NWS JKL · 2 events in 2 counties and zones

A fairly unstable atmosphere combined with a very cold layer above the surface and a wave moving through the area set the stage for an isolated hail event across the northern and eastern county warning area. Several reports were received of hail ranging from pea to golf ball.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A fairly unstable atmosphere combined with a very cold layer above the surface and a wave moving through the area set the stage for an isolated hail event across the northern and eastern county warning area. Several reports were received of hail ranging from pea to golf ball. One storm resulted in the issuance of a severe thunderstorm warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 1, 6:09 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 1, 6:09 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
709 PM EDT FRI APR 1 2011

.SHORT TERM.../TONIGHT THROUGH SUNDAY/

A FAST MOVING CLIPPER TYPE SYSTEM WAS APPROACHING FROM THE NW DURING
THE AFTERNOON. WARM AIR ADVECTION IN ADVANCE OF THE SYSTEM...UNDERNEATH
PERSISTENT COLD AIR ALOFT...HAS LED TO CONVECTION THIS AFTERNOON. SO
FAR...LARGE DEW POINT DEPRESSIONS HAVE LED TO MAINLY VIRGA. FORECAST
SOUNDINGS AND RADAR RETURNS SHOW THE CONVECTION AT MID AFTERNOON TO
BE CAPPED AT JUST ABOVE 10K FEET. THIS CAP IS EXPECTED TO ERODE LATE
IN THE DAY...WITH THE MOST VIGOROUS AND TALLEST CONVECTION THEN
EXPECTED THIS EVENING. A MOS POP COMPROMISE LOOKS REASONABLE FOR
TONIGHT...YIELDING CHANCE POPS IN OUR SW COUNTIES...AND LIKELY TO THE
NE. FORECAST SOUNDINGS SHOW VERY LOW CAPE...BUT A POTENTIAL FOR TOPS
TO EXTEND TO TEMPS COLDER THAN -20C. THUNDER CAN NOT BE RULED
OUT...BUT WITH VERY WEAK CAPE AND THE HEIGHT OF THE CONVECTIVE TOPS
SOMEWHAT IN QUESTION...STILL DO NOT HAVE ENOUGH CONFIDENCE TO INCLUDE
IT. WITH OR WITHOUT THUNDER..VERY COLD AIR ALOFT MAY ALLOW SOME SMALL
HAIL OR GRAUPEL TO FALL IN THE MORE VIGOROUS SHOWERS. WITH
ATMOSPHERIC TURNOVER...LOSS OF HEATING...AND DRYING ALOFT...SHOWERS
WILL DIMINISH FROM WEST TO EAST TONIGHT...AND WILL EXPECT THEM TO BE
JUST ABOUT GONE BY DAWN.

ON SATURDAY...ADDITIONAL HEATING COULD BE ENOUGH TO INSTIGATE SOME
SHOWERS OVER OUR NE COUNTIES BY AFTERNOON. HOWEVER...AS MIXING DEPTHS
INCREASE DURING THE DAY...DRIER AIR ALOFT WILL MIX DOWN AND ANY
SHOWERS WILL END. SATURDAY WILL SEE WINDS NEAR 30 MPH MIXING DOWN IN
GUSTS DUE TO DEEP MIXING IN LINGERING STEEP LOW-MID LEVEL LAPSE
RATES.

CU WILL DRY UP ON SATURDAY NIGHT. WARM AIR ADVECTION ALOFT AHEAD OF
OUR NEXT WX SYSTEM WILL PROVIDE SOME MID LEVEL CLOUDS TO PREVENT
SKIES FROM BECOMING CLEAR. THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS
TO ALLOW RADIATIONAL COOLING...AND SOME MODEST RIDGE/VALLEY TEMP
DIFFERENCES. THIS STRONG STORM SYSTEM WILL TRACK FROM THE NORTHERN
PLAINS ON SATURDAY NIGHT TO THE MIDWEST ON SUNDAY...WITH
STRENGTHENING WARM AIR ADVECTION OVER THE SOUTHEAST CONUS INCLUDING
KY. MOISTURE INCREASE WILL BE MINIMAL EARLY ON...SO SUNDAY IS LOOKING
DRY AND MILD.

.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/

THE EXTENDED FORECAST BEGINS ON SUNDAY NIGHT WITH A POWERFUL LOW
PRESSURE SYSTEM DEVELOPING IN THE CENTRAL PLAINS. WHILE MODELS HAVE
DIVERGED ON SOME OF THE DETAILS OF THE SYSTEM...THEY ARE IN GOOD
AGREEMENT WITH THE PLACEMENT AND THE UPPER LEVEL PATTERN. SUNDAY
NIGHT SHOWS WARM FRONTAL PRECIP EXTENDING ALONG AND NORTH OF THE
OHIO RIVER.

FOR MONDAY...AT THIS POINT...IT IS UNCERTAIN IF THERE WILL BE ANY
SIGNIFICANT PREFRONTAL BOUNDARY FOR EARLY MONDAY AFTERNOON. PREVIOUS
RUNS OF THE EURO AND GFS HAVE SHOWN THIS. THE 12Z RUNS OF THE
GFS...EURO AND GEM HAVE COME IN AGREEMENT WITH THE TIMING OF THE
ONSET OF PRECIP ON MONDAY. RECENT RUNS HAVE DEMONSTRATED SEVERAL
DIFFERENT SOLUTIONS BY MODELS. WITH ONSET LOOKING SLIGHTLY EARLIER
WITH THESE RUNS...AND BEING BETWEEN 18Z AND 00Z...THE POTENTIAL FOR
A SEVERE WEATHER EVENT REMAINS IN THE CARDS FOR MONDAY. MONDAY WILL
PROVE TO BE A GUSTY DAY WITH STRONG 15 TO 20 KNOT SURFACE WINDS AND
A STRONG LOW LEVEL JET OF 55 TO 65 KNOTS POSSIBLE FOR THIS EVENT...A
STRONGLY SHEARED ENVIRONMENT IS POSSIBLE BUT MOSTLY SPEED SHEAR. THE
ONLY INHIBITOR TO THIS EVENT AT THIS POINT IS INSTABILITY ACCORDING
TO PRELIMINARY SOUNDING DATA. THIS FACTOR WILL LIKELY CHANGE AS WE
MOVE CLOSER TO THE EVENT.

BY TUESDAY...THE FRONT BEGINS TO MOVE THROUGH AS THE BULK OF THE QPF
APPEARS TO BE BETWEEN 00Z AND 12Z WEDNESDAY. THE 500 MB TROUGH BEGINS
TO TILT AS IT DEEPENS AND BEGINS TO TRANSLATE FROM A POSITIVE TO
NEGATIVE TILTED SYSTEM. WITH THE FRONT BEING IN A MORE NORTH SOUTH
ORIENTATION AND A GENERAL NEGATIVE TILT DEVELOPING...QPF AMOUNTS
WILL BE ONLY BETWEEN 1.00 AND 1.50 INCHES. SOME UNCERTAINTY IS
PRESENT CONCERNING THIS SYSTEM EXITING THE AREA. THE MODELS SHOW
SOME DIFFERENT SOLUTIONS BUT WILL ASSUME THERE WILL BE SOME POST
FRONTAL PRECIP SO KEPT POPS INTO WEDNESDAY MORNING.

BY WEDNESDAY AFTERNOON AND INTO FRIDAY...HIGH PRESSURE SETTLES INTO
THE AREA WITH A WARMER TEMPERATURES IN STORE. ALL IN ALL THROUGH THE
EXTENDED...MOSTLY STRONG SOUTHERLY FLOW INSURES TEMPERATURES DURING
THE EXTENDED PERIOD NEAR OR WELL ABOVE SEASONAL TEMPERATURES.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

SCATTERED SHOWERS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING.
THE AIR MASS MOVING INTO THE AREA IS FAIRLY UNSTABLE. THE NAM BUFR
HAS FORECAST TOTAL TOTALS OF 61 WITH A LIFTED INDEX 0F -0.2. LOOKING
UPSTREAM THERE HAS NOT BEEN MUCH THUNDER ACTIVITY...HOWEVER THE NAM
BUFR SOUNDING WOULD INDICATE THE LOW TOPPED THUNDERSTORM ARE POSSIBLE.
THIS TYPE OF SYNOPTIC SITUATION IS ALSO FAVORABLE FOR SOME SMALL HAIL
TO FORM...SO WE WILL BE LOOKING UPSTREAM TO SEE WHAT DEVELOPS AS THE
SYSTEM MOVES INTO THE AREA. HAVE PUT SOME TEMPO THUNDER IN THE
FORECAST. THE CEILINGS ARE A BIT TRICKY. AGAIN LOOKING UPSTREAM...THE
CIGS ARE PRIMARILY VFR...HOWEVER THE MOS GUIDANCE IS INDICATING MVFR
CIGS. WITH ALL THINGS CONSIDERED...WILL KEEP THE CIGS VFR WITH SOME
TEMPO MVFR CIGS IN THE VICINITY OF THE APPROACHING SHOWERS AND
THUNDERSTORMS. EXPECT THE WINDS TO GET GUSTY DURING THE AFTERNOON
TOMORROW WHICH SHOULD KEEP THINGS A BIT BUMPY DURING TAKEOFFS AND
LANDINGS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM....SHALLENBERGER
AVIATION...JJ
Hazardous weather outlook, Apr 1, 8:27 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
927 PM EDT FRI APR 1 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030430-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
927 PM EDT FRI APR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT. SOME OF THESE
STORMS MAY CONTAIN HIGH WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ASSISTANCE MAY BE NECESSARY ON MONDAY AND MONDAY NIGHT.

JJ

In the hours before

Local storm report, Apr 1, 7:53 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
853 PM EDT FRI APR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             SW SOMERSET             37.08N 84.61W
04/01/2011  M0.50 INCH       PULASKI            KY   TRAINED SPOTTER

            A LITTLE LARGER THAN PEA SIZED HAIL FELL SOUTHWEST OF
            SOMERSET.

&&

ABE
Special weather statement, Apr 1, 8:07 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
907 PM EDT FRI APR 1 2011

KYZ079-080-084>086-020130-
PULASKI-LAUREL-WHITLEY-MCCREARY-KNOX-
907 PM EDT FRI APR 1 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 930
PM EDT FRIDAY EVENING...

   EAST CENTRAL PULASKI...
   SOUTHWESTERN LAUREL...
   WEST CENTRAL KNOX...
   NORTHWESTERN WHITLEY AND
   NORTHEASTERN MCCREARY.

AT 906 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCKCASTLE
SPRINGS...OR 15 MILES SOUTHWEST OF LONDON...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KEAVY AROUND
915 PM EDT...MOORE HILL AROUND 920 PM EDT...ARKLE AROUND 925 PM
EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS UP TO 30
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND SMALL HAIL IN THESE
AREAS.

ABE
Special weather statement, Apr 1, 8:26 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
926 PM EDT FRI APR 1 2011

KYZ085>087-020215-
WHITLEY-KNOX-BELL-
926 PM EDT FRI APR 1 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1015 PM EDT FRIDAY EVENING...

   KNOX...
   NORTHERN WHITLEY AND
   BELL.

AT 923 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RYE...OR 13
MILES SOUTHWEST OF LONDON...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED BY THIS STORM WILL INCLUDE...BUT ARE NOT LIMITED
TO...ROCKHOLDS AROUND 940 PM...BARBOURVILLE AROUND 945 PM...AND
PINEVILLE AROUND 1010 PM.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...SMALL HAIL WHICH MAY
COVER THE GROUND...GUSTY WINDS UP TO 30 MPH...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING.

ABE
Local storm report, Apr 1, 8:32 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
932 PM EDT FRI APR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 W ROCKCASTLE SPRINGS  37.02N 84.32W
04/01/2011  M0.50 INCH       LAUREL             KY   PUBLIC

            LARGEST SIZE 3/8 INCH IN DIAMETER...FELL FOR 3 MINUTES.
            COCORAHS OBSERVER.

0919 PM     HAIL             VOX                     36.99N 84.20W
04/01/2011  E0.25 INCH       LAUREL             KY   PUBLIC

            PEA SIZED HAIL COVERED THE GROUND AT LAUREL LAKES

0930 PM     HAIL             CORBIN                  36.94N 84.11W
04/01/2011  E0.25 INCH       WHITLEY            KY   TRAINED SPOTTER

&&

ABE

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Whitley

When
April 1, 8:37 PM EST to 8:47 PM EST
Where
Whitley County, Woodbine
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.900, -84.080

The report was from Woodbine fire department.

Hail, Bell

When
April 1, 9:08 PM EST to 9:18 PM EST
Where
Bell County, Arjay
Measured
1 in hail
Reported by
Public
Coordinates
36.800, -83.630

The hail was the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281748, 281749.